Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Tallahassee, FL

March 31, 2016Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2016, 2:49 PM CDT for Geneva County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 2:49 PM CDT (19:49 UTC)
Expired
Mar 31, 2016, 3:30 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 46 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-640 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS52 KTAE 311949
SVRTAE
ALC061-312030-
/O.NEW.KTAE.SV.W.0082.160331T1949Z-160331T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 330 PM CDT

* AT 249 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GENEVA...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GENEVA...HARTFORD...SLOCOMB...MALVERN...COFFEE SPRINGS...BLACK...
  SOMERSET...BALD HILL...VAUGHANVILLE...FADETTE...KELLYS CROSSROADS...
  EUNOLA...THURSTON...DUNDEE...GENEVA MUNICIPAL A/P...LIGHT...CHANCELLOR...
  HENDRIX CROSSROAD...HIGHFALLS AND HIGH BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3120 8590 3120 8549 3100 8549 3099 8592
TIME...MOT...LOC 1949Z 269DEG 31KT 3111 8584 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
165 
WWUS52 KTAE 312029
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM CDT THU MAR 31 2016

ALC061-312039-
/O.EXP.KTAE.SV.W.0082.000000T0000Z-160331T2030Z/
GENEVA AL-
329 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA COUNTY WILL
EXPIRE AT 330 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3120 8590 3120 8549 3100 8549 3099 8592
TIME...MOT...LOC 2027Z 269DEG 31KT 3111 8584 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:27 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 31, 12:27 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT THU MAR 31 2016

.Aviation...
[Through 18Z Friday]...

MVFR to VFR conditions are across the TAF sites this afternoon.
Cig heights will deteriorate overnight with LIFR to IFR cigs by
the morning. Showers and thunderstorms will push into the DHN area
today and push eastward. At this point, the chances are too low to
mention in the eastern TAFs as the storms may not persist that
long. Winds are gusting 18-28kts this afternoon as stronger winds
above the surface have mixed down, but winds should weaken late
this afternoon into the evening.

&&

.Prev Discussion [1042 AM EDT]...

.Near Term [Through Today]...
The 11 pm EDT regional surface analysis showed an area of high
pressure across the Southeast, but for an area of deep moist
convection and an associated outflow boundary along the Mississippi
River. Vapor imagery and upper air data showed a positive-tilt
trough from the Central Plains to southern CA. The global models
forecast little movement of the upper trough today, and only a slow
southeastward motion of the surface cold front, which will still be
west of the Mississippi River by late afternoon. Given our region's
distance from the front (and the stronger synoptic scale forcing),
the ascent today will be rather weak but persistent, mainly across
southeast AL and the FL Panhandle. The consensus of MOS guidance and
CAMs indicate that the lift and moisture will not be sufficient for
widespread rain this afternoon, and the forecast PoPs will range
from 40% west and north of Dothan, to less than 20% from Tallahassee
east and southward. Temperatures will be warmer than average, in the
lower to mid 80s.

.Short Term [Tonight Through Saturday]...
An active period of weather is on tap beginning tonight and
continuing through early Saturday. Aforementioned positively
tilted trough will make very slow eastward progress through
Friday, before pushing east of the region on Saturday. The
associated front will also move slowly, with multiple rounds of
showers and thunderstorms developing out in front. While a few
thunderstorms will be possible this evening across SE Alabama and
the Panhandle, forcing for ascent will remain weak until later in
the night. More widespread convection is expected to move in from
the west by sunrise on Friday. Initially steep lapse rates and
strong deep layer shear late tonight and early Friday will support
a few strong to severe storms, with hail and damaging winds being
the primary threats. By Friday afternoon into Friday night, the
low-level jet is forecast to strengthen, which may add a threat
for isolated tornadoes. Overall, confidence is low in how this
event will unfold, as there will likely be several rounds of
convection, with each round influencing how the next round
evolves. However, given the available shear, moisture, and
instability, there is plenty of support for the Slight Risk from
SPC for days 1 and 2.

The surface front will exit the area during the day on Saturday,
with a 12z position stretching roughly from Valdosta to
Tallahassee to Apalachicola.

.Long Term [Saturday Night Through Thursday]...
Following Saturday's frontal passage, guidance is in good
agreement on mostly dry weather through much of the extended, with
west to northwest flow aloft. The relatively dry atmosphere will
allow morning temperatures to dip into the upper 40s, while the
full afternoon sun will push high temperatures well into the 70s.
A front will reinforce this airmass on Tuesday. However, no precip
is expected with this system at the moment.

.Marine...

While the winds are on track across the marine area this morning,
the seas were slightly higher than forecast across the western
areas and thus increased wave heights for this morning slightly.
Also increased the PoPs to slight chance to chance for this
afternoon across the western marine area.

Moderate southerly winds are forecast to persist through Friday
night before a cold front crosses the waters early Saturday.
Marginal exercise caution conditions are possible at times through
Friday, especially over the western waters. Offshore flow will
develop on Saturday behind the front with Small Craft Advisory
conditions possible Saturday night into Sunday.

.Fire Weather...
No concerns.

.Hydrology...
Current conditions across the region show above normal stream
flows in the lower portion of the river basins, except in the
Suwannee. Flooding is still occurring on the Ochlockonee,
Apalachicola, Withlacoochee, and Choctawhatchee Rivers in Florida.

Flooding concerns increase considerably late tonight into the
weekend as a storm system approaches the region. It seems the
heaviest rains will be focused on Friday into Friday night. Due
to the slow movement of the frontal system, the potential exists
for widespread 3 to 4 inch rainfall totals across the area with
isolated heavier totals of 5 to 6 inches possible. The blend of
the latest guidance suggests the heavier totals would be most
likely in the Florida Panhandle through SE Alabama and SW Georgia,
which would suggest at least that the most impactful river
flooding would be limited to areas already in flood.

With the heavier amounts on Friday, and the already wet conditions
across the area, it's possible that a flash flood watch will be
needed at some point. However, with the heaviest rain arriving
Friday, will hold off on a watch until this afternoon.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  79  69  78  47 /  30 100 100  50  10
Panama City   69  75  66  73  51 /  50 100 100  40  10
Dothan        69  74  61  73  44 /  70 100  80  10   0
Albany        68  76  63  73  44 /  50 100 100  20   0
Valdosta      67  80  68  77  46 /  20 100 100  60  10
Cross City    68  82  72  79  49 /  20  40  90  70  10
Apalachicola  69  74  69  75  52 /  30 100 100  50  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...FIEUX
SHORT TERM...FOURNIER
LONG TERM...CAMP
AVIATION...FIEUX
MARINE...FOURNIER
FIRE WEATHER...CAMP/FIEUX
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Mar 31, 2:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     KINSTON                 31.22N 86.17W
03/31/2016                   COFFEE             AL   LAW ENFORCEMENT

            REPORTS OF TREES DOWN NEAR KINSTON

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:10 PM CDTSevere Thunderstorm WarningTAECoffee, Geneva50 min
Mar 31, 2:29 PM CDTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston39 hr
Mar 31, 3:04 PM CDTFlash Flood WarningTAEGeneva116 min
Mar 31, 3:38 PM CDTFlash Flood WarningTAEGeneva, Houston112 min
Mar 31, 4:44 PM CDTSevere Thunderstorm WarningTAEHouston46 min
Mar 31, 4:57 PM CDTFlash Flood WarningTAEGeneva63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.